Kentucky, 2021Tornado and Flooding in Kentucky, June 18 to 19, 2021
June 18 to 19, 2021 · NWS ILN · 12 events in 5 counties and zones
Thunderstorms developed during the afternoon and evening hours as a low pressure system moved through a warm and humid airmass that was in place across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon and evening hours as a low pressure system moved through a warm and humid airmass that was in place across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 4:01 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 18, 4:01 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
501 PM EDT Fri Jun 18 2021
.SYNOPSIS...
Severe weather event unfolding for this evening with significant
flooding concerns also likely into the overnight hours.
Additional severe threat on Saturday with a boundary in the
area. Continued thunderstorms will be possible through the
weekend and into early next week until the frontal passage.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Concerning tornadic environment in place across northern
portions of the forecast area especially near and north of
Interstate 70 given shear and helicity values. In addition
expect large hail and damaging wind potential. Severe threat
will continue this evening into the first part of tonight. There
will be a flash flood threat this evening with the orientation
of the storms. This threat will increase into the overnight
hours and have a flash flood watch in effect for most of the
region. Significant concerns for flash flooding given the
potential for training of storms. Given that a lot of the
flooding potential will be after sunset, there will be the
concern of nighttime flooding. Please stay weather aware this
evening into the overnight hours. Multiple weather threats pose
a threat to life and property.
On another note, heat index values will be in the upper 90s near
100 south of these storms into the early evening hours.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Showers and thunderstorms will be ongoing during the morning
hours with a lull around mid day. Additional thunderstorm
development going into the afternoon and evening hours. Severe
weather with the potential for damaging winds will be possible
in the afternoon and evening hours.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
The extended period begins Sunday with shortwave ridging over
the Ohio Valley into lower Great Lakes ahead of a progressive
deepening trough moving southeast into the northern plains.
Meanwhile, tropical remnant slowly lift northeast through the
southeastern United States. This pattern will lead to plenty of
heat and humidity Sunday through Monday. As far as
precipitation, moderate instability Sunday with minimal forcing
provides a chance of mainly diurnal storms. However, by Monday,
the approaching trough and associated cold front brings better
chances of convection.
There is some signal for development of a southwesterly low-level
jet Sunday night into Monday morning, so PoPs start to increase at
this time. Heading into the afternoon, timing of the front will be
critical in deciphering peak instability... along with associated
severe threat. Based on current guidance, front appears to push
through the region during the afternoon, so best instability
develops south and east of Interstate 71 corridor. In addition, the
ECMWF and the tail end of the NAM bring a secondary wave along the
front late Monday evening into the overnight, with significant
uptick in PoPs across the southeast part of the forecast area at
that time. Will continue to monitor this period for severe and
flooding threat as details become more clear.
Conditions dry out behind the front Tuesday afternoon as high
pressure quickly builds into the Ohio Valley. High temperatures will
likely be head to around 70 degrees with lower humidity values.
The surface high slides east through mid to late week as
temperatures warm again in southerly flow. Mid-level ridging
provides a break in the precipitation during this time, though can't
rule out an isolated afternoon storm by Friday as low level moisture
increases.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
First round of showers and storms have moved through the TAF
sites. Expect a lull in the precipitation with an increase in
winds and wind gusts. Expect additional showers and storms to
develop late this afternoon and into this evening. A prolonged
shower and thunderstorm event will be possible across some of
the area TAF sites this evening through Saturday morning. Shower
and thunderstorm activity will briefly start to diminish towards
the end of the TAF period, however then MVFR cigs will develop
and move into portions of the region. Additional thunderstorms
are expected later Saturday.
.OUTLOOK...Thunderstorms are possible Saturday through Monday
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ042-051>055-
060>065-070>074-077>082-088.
Flash Flood Watch through Saturday morning for OHZ034-035-
043>046-056.
KY...Flash Flood Watch through Saturday morning for KYZ091>093.
Flash Flood Watch through Saturday afternoon for KYZ089-090-
094>100.
IN...Flash Flood Watch through Saturday morning for INZ050-058-059-
066-073>075.
Flash Flood Watch through Saturday afternoon for INZ080.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hogue
AVIATION...NovakHazardous weather outlook, Jun 18, 3:26 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
426 PM EDT Fri Jun 18 2021
OHZ026-192030-
Hardin-
426 PM EDT Fri Jun 18 2021
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...Tonight.
Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.
Heat indices will be in the mid to upper 90s through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather conditions.
OHZ034-035-043>046-056-192030-
Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Licking-
426 PM EDT Fri Jun 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.
Heat indices will be in the mid to upper 90s through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather conditions.
INZ050-058-059-OHZ042-051>055-060>065-074-192030-
Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-
Franklin OH-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Hocking-
426 PM EDT Fri Jun 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.
Heat indices will be in the mid to upper 90s through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather conditions.
INZ066-073>075-KYZ091>093-OHZ070>073-077>082-088-192030-
Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Butler-Warren-
Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
426 PM EDT Fri Jun 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe thunderstorms will be likely this evening into tonight.
Damaging winds, large hail, tornadoes, and flash flooding will be
possible.
Heat indices will be in the mid to upper 90s through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather conditions.
INZ080-KYZ089-090-094>100-192030-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
426 PM EDT Fri Jun 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe thunderstorms will be likely this evening into tonight.
Damaging winds and flash flooding will be possible. There will also
be the potential for isolated large hail and the potential for a
tornado.
Heat indices will be in the mid to upper 90s through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A few strong to severe storms will be possible again Saturday
afternoon and evening. Damaging wind would be the primary threat on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather conditions.
In the hours before
Local storm report, Jun 18, 6:39 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 SSW BEAVERCREEK 39.68N 84.10W
06/18/2021 M1.50 INCH GREENE OH TRAINED SPOTTER
&&Local storm report, Jun 18, 6:50 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL XENIA 39.69N 83.94W
06/18/2021 M1.75 INCH GREENE OH TRAINED SPOTTER
&&Local storm report, Jun 18, 6:55 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL RIVERSIDE 39.78N 84.12W
06/18/2021 E1.50 INCH MONTGOMERY OH PUBLIC
&&
CAMPBELLLocal storm report, Jun 18, 7:02 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
802 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 4 SSW BEAVERCREEK 39.68N 84.10W
06/18/2021 M2.50 INCH GREENE OH TRAINED SPOTTER
&&
JOHNFLocal storm report, Jun 18, 7:05 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
805 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG FAIRBORN 39.80N 84.02W
06/18/2021 GREENE OH PUBLIC
LARGE TREE DOWN. TIME ESTIMATED BY RADAR.
&&
CAMPBELLLocal storm report, Jun 18, 8:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
902 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND GST BATESVILLE 39.30N 85.22W
06/18/2021 M58.00 MPH RIPLEY IN EMERGENCY MNGR
0857 PM TSTM WND GST 2 SSE WILMINGTON 39.42N 83.82W
06/18/2021 M70.00 MPH CLINTON OH OFFICIAL NWS OBS
&&Event by event
9 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Boone
- When
- June 18, 8:05 PM EST to 8:10 PM EST
- Where
- Boone County, 1.16 mi WSW of Petersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.064, -84.870
Numerous trees were downed along Petersburg and Belleview Roads.
Tornado, Boone
- When
- June 18, 8:09 PM EST to 8:14 PM EST
- Where
- Boone County, 1.53 mi WNW of Idlewild to 1.41 mi ENE of Idlewild
- Rating
- EF1
- Path length
- 2.75 mi
- Path width
- 175 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.087, -84.807
The tornado first touched down near a home on Stevens Road in northern Boone County, northwest of Idlewild, causing minor roof damage to the home and damaging trees on the property. About a mile downstream, the tornado struck a barn, removing the roof and collapsing the walls. Numerous trees were also uprooted in the vicinity of the barn. Roofing material was lifted and deposited a considerable distance downstream, with roofing material lying along I-275 almost a half of a mile downstream of the barn. The tornado continued east along I-275 causing sporadic but minor tree damage. Another barn was damaged with partial roof removal on the south side of I-275. Some of this material was carried across I-275 and deposited about a half mile downstream on a nearby golf course. The tornado appears to have lifted in the vicinity of I-275, about a mile west of Exit 8.
There were some gaps in the damage path, indicating the tornado was not in complete and constant contact with the ground. The vast majority of the tree damage indicated wind speeds between 60 and 75 mph, though indications of wind speeds around 90 mph were present with the heavily damaged barn on the south side of I-275.
Thunderstorm Wind, Boone
- When
- June 18, 8:14 PM EST to 8:18 PM EST
- Where
- Boone County, 1.07 mi W of Limaburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.020, -84.700
Numerous trees were downed in the Hebron and Burlington areas, including along Camp Ernst Road.
Thunderstorm Wind, Boone
- When
- June 18, 8:18 PM EST to 8:20 PM EST
- Where
- Boone County, 1.48 mi NW of Hueys Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.965, -84.719
Several trees were downed in the Boone County Arboretum.
Thunderstorm Wind, Boone
- When
- June 18, 8:19 PM EST to 8:21 PM EST
- Where
- Boone County, 2.18 mi S of Limaburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.989, -84.686
A few trees were downed in the Thunder Ridge Subdivision.
Thunderstorm Wind, Boone
- When
- June 18, 8:28 PM EST to 8:30 PM EST
- Where
- Boone County, 1.43 mi WSW of Walton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.860, -84.623
A few trees were downed near exit 171 on I-75.
Thunderstorm Wind, Pendleton
- When
- June 18, 8:45 PM EST to 9:00 PM EST
- Where
- Pendleton County, 2.13 mi NW of Falmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 38.690, -84.360
Numerous trees were downed across Pendleton County.
Thunderstorm Wind, Mason
- When
- June 18, 9:11 PM EST to 9:15 PM EST
- Where
- Mason County, 2.27 mi WNW of Springdale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -83.710
Numerous trees and power poles were downed east of Maysville along State Routes 9 and 10.
Thunderstorm Wind, Mason
- When
- June 18, 9:26 PM EST to 9:27 PM EST
- Where
- Mason County, 1.76 mi ESE of Lewisburg
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.540, -83.740
The gust was reported on the 21:35 EST observation. The gust time was estimated based on radar data.
Thunderstorm Wind, Lewis
- When
- June 18, 9:45 PM EST to 10:00 PM EST
- Where
- Lewis County, 0.8 mi ENE of Herron Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 38.584, -83.486
Numerous trees were downed across western portions of Lewis County.
Flood, Carroll
- When
- June 18, 11:30 PM EST to June 19, 12:30 AM EST
- Where
- Carroll County, 0.88 mi NE of Carrollton to 0.53 mi NE of Carrollton
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.680, -85.160
High water resulted in a brief closure of Schuerman Street.
Flood, Boone
- When
- June 19, 8:00 AM EST to 9:00 AM EST
- Where
- Boone County, 0.88 mi SW of Sugartit to 0.61 mi SSW of Sugartit
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 38.960, -84.660
A vehicle was stuck on Gunpowder Road due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, June 18 to 19, 20211 death · 1 injured · $48 million · 3.4 in hail · 66 events
- Tornadoes and Flash Flooding in Ohio, June 18 to 19, 2021$1.4 million · EF2 · 61 events
- Tornado and Hail in Illinois, June 18 to 19, 2021$1.4 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Indiana, June 18 to 19, 2021$920,000 · EF1 · 12 events
- Tornado and Hail in Indiana, June 18, 2021EF2 · 3 events
- Tornadoes and Tropical Storm in Mississippi, June 18 to 19, 2021$120,000 · EF1 · 11 events
- Hail and Damaging Winds in Iowa, June 18 to 19, 20214 in hail · 40 events
- Tropical Storm and Storm Surge in Louisiana, June 18 to 19, 2021$20,000 · 15 events
- Damaging Winds in Ohio, June 18, 2021$21,000 · 50 kt wind · 3 events
- Hail in Wyoming, June 18, 20211.5 in hail · 11 events
- Hail and Damaging Winds in Indiana, June 18, 202160 kt wind · 10 events
- Damaging Winds in Kentucky, June 18, 2021$3,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955738, 955739, 955742, 955740, 955743, 955741, 955737, 955735, 955734, 955736, 955732, 955733.